To the Editor.—
We would like to take exception to one consultant's response (243:1187, 1980) to the question of cause of circulatory collapse and subsequent cortical blindness in a 9-year-old child immediately after release of an arm tourniquet during operation for hemangioma of the hand.The consultant attributed the circulatory collapse to release of acid metabolites from the ischemic arm with consequent myocardial depression from metabolic acidosis. His supporting reference1 demonstrated that release of a leg tourniquet after 75 minutes of ischemia in 14 adults led to a peak increase in mean base deficit of 2.0 mEq/L five minutes after release. We believe an acidosis of this magnitude in a healthy child, even during halothane and nitrous oxide anesthesia, is incapable of producing measurable decrements in myocardial performance, since transient base deficits of this magnitude occur after release of cross-clamped abdominal aortas after aneurysm resection without myocardial depression in patients
Slogoff S, Cooper JR. Blindness After Anesthesia. JAMA. 1980;244(12):1319. doi:10.1001/jama.1980.03310120013008
Customize your JAMA Network experience by selecting one or more topics from the list below.